Virginia, 2012Damaging Winds in Virginia, September 28, 2012
September 28, 2012 · NWS RNK · 2 events in 2 counties and zones
A nearly stationary front situated from the Virginia Southside to the North Carolina Piedmont, provided the focus for a few showers and thunderstorms to develop during the afternoon. One storm became severe, producing isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary front situated from the Virginia Southside to the North Carolina Piedmont, provided the focus for a few showers and thunderstorms to develop during the afternoon. One storm became severe, producing isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 28, 12:26 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 28, 12:26 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 PM EDT FRI SEP 28 2012
.SYNOPSIS...
A COLD FRONT WILL SAG SLOWLY SOUTH INTO THE AREA TONIGHT AND INTO
NORTH CAROLINA BY EARLY SATURDAY. THE FRONT WILL STALL OVER THE
CAROLINAS OVER THE WEEKEND INTO EARLY NEXT WEEK. LOW PRESSURE WILL
MOVE FROM THE GULF COAST INTO THE CAROLINAS ON TUESDAY AND
WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 945 AM EDT FRIDAY...
WAVE/VORT MOVING INTO SOUTHERN WVA ATTM THE MAIN PLAYER THIS
MORNING WITH BANDS OF SHRA/TSRA EXTENDING FROM AROUND THE SMALL
COMMA HEAD SOUTH INTO SW VA PER LATEST RADAR TRENDS. LATEST
GUIDANCE TAKES THIS IMPULSE NE ALONG THE FRONT INTO NORTH/CENTRAL
VA AND GRADUALLY DAMPENS IT THIS AFTERNOON AS THE SURFACE BOUNDARY
SAGS IN BY LATE IN THE DAY. EXPECT MUCH OF THE DEEPER CONVECTION
TO THE WEST TO WEAKEN PUSHING OUT EAST ACROSS THE MOUNTAINS GIVEN
LACK OF EARLY INSTABILITY BUT MAY BE ENOUGH SHRA/CLOUDS TO INHIBIT
HEATING THIS AFTERNOON. EXCEPTIONS LIKELY OVER THE FAR SOUTH AND
EAST WHERE DOWNSLOPING SEEN OFF MORNING RAOBS SHOULD ALLOW FOR
MORE BREAKS. HAVE ALREADY UPDATED TO BUMP POPS TO LIKELY A BIT
SOONER FAR WEST WHILE TRIMMING OUT EAST WHERE WILL STILL BE A FEW
HOURS PUSHING ANY SHRA OVER THE BLUE RIDGE. LEFT OVERALL LIKELY
POPS FOR MOST AREAS LATER IN THE AFTERNOON WHEN COMBO OF
WAVE/FRONT AND SOME HEATING SHOULD ALLOW FOR MORE WIDESPREAD SHRA
ACROSS THE CWA. TEMPS TRICKY AS EXPECT LITTLE IN THE WAY OF RISES
NW EARLY ON WHILE SEEING SOME SUN PIEDMONT AND FAR SOUTH.
THEREFORE BUMPED DOWN HIGHS IN THE WEST AND NORTH A FEW DEGREES
WHILE LEAVING THE EAST MOSTLY IN THE LOW 80S.
PREVIOUS DISCUSSION AS OF 420 AM EDT FRIDAY...
COLD FRONT TRAILS FROM LOW IN WESTERN PENNSYLVANIA TO ANOTHER LOW
IN WESTERN KENTUCKY. WATER VAPOR LOOP SHOWS A WELL DEFINED SHORT
WAVE ASSOCIATED WITH THE KENTUCKY LOW. THIS FEATURE WILL TRACK
EAST TODAY...REACHING THE FORECAST AREA THIS AFTERNOON. EXPECT THE
FRONT TO REMAIN ALONG A DC TO WESTERN KENTUCKY LINE THROUGH THE
DAY WITH A SLIGHT PUSH TO THE SOUTH TONIGHT AFTER THE LOW GOES BY.
SIMILAR TO THE PAST COUPLE OF DAYS EXPECT CLUSTERS OF SHOWERS AND
THUNDERSTORMS ALONG THE BOUNDARY TODAY AND TONIGHT. RADAR WAS
SHOWING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS IN THE
WARM...MOIST AIR MASS AHEAD OF THE FRONT. LATEST RUC AND LOCAL WRF
DATA KEPT A MAJORITY OF THE SHOWERS AND THUNDERSTORMS IN THE
WESTERN COUNTY WARNING AREA THIS MORNING THEN MOVES A LINE OF
THUNDERSTORMS ACROSS THE FORECAST AREA BETWEEN 19Z/3PM AND
01Z/9PM. HAVE ALIGNED PROBABILITY OF PRECIPITATION TO FOLLOW THIS
TIMING AND PLACEMENT.
ONCE THE STORMS EXIT THE AREA THIS EVENING...THE CHANCE OF
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUES OVERNIGHT WITH THE
FRONT ENTERING THE NORTHERN AND CENTRAL COUNTY WARNING AREA. CLOUD
COVER WILL GREATLY INFLUENCE THE INSTABILITY TODAY AND THE
LOCATIONS WITH THE HIGHEST POTENTIAL OF STRONG TO SEVERE STORMS.
WITH CLOUDS ALREADY SPREADING INTO THE WESTERN COUNTY WARNING
AREA...APPEARS THE BETTER THREAT FOR ANY SEVERE STORMS WILL BE IN
THE FOOTHILLS AND PIEDMONT WERE THERE WILL BE MORE HEATING AND
BETTER LAPSE RATES. WILL HIGHLIGHT THE SEVERE THREAT FOR THIS
REGION IN THE HAZARDOUS WEATHER OUTLOOK.
WITH THE FOOTHILLS AND PIEDMONT GETTING MORE SUN THIS MORNING HAVE
USE THE WARMER GUIDANCE AS A BASIS FOR AFTERNOON HIGH
TEMPERATURES. CLOUDS WILL KEEP HIGHS SLIGHTLY COOLER IN THE WEST.
WILL ALSO KEEP MINIMUM TEMPERATURES TONIGHT ON THE MILD
SIDE...WITH MUCH OF THE FORECAST AREA STILL ON THE WARM SIDE OF
THE FRONT.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM EDT FRIDAY...
AN UPPER LEVEL CLOSED OFF LOW WILL TRACK SOUTH FROM ONTARIO ON
SATURDAY TO NORTHWEST PENNSYLVANIA SUNDAY. THIS LOW WILL THEN TRACK
NORTHEAST OVER NEW YORK SUNDAY NIGHT. THIS LOW WILL MAINLY INFLUENCE
THE AREAS WEATHER BY KEEPING TEMPERATURES NEAR NORMAL ON SATURDAY
AND BELOW NORMAL SUNDAY. CAN NOT RULE OUT A STRAY MOUNTAIN SHOWERS AS
SHORT WAVES PIVOT AROUND THE LOW AND ACROSS THE APPALACHIANS.
MODELS ARE PAINTING SHOWERS ACROSS RNK SOUTH IN THE MORNING...THEN
IN THE PIEDMONT DURING THE AFTERNOON. AT FIRST...I DISREGARDED THESE
SHOWERS AS THE FRONT IS WELL SOUTH OF THE AREA AND THE SURFACE TO
LOW LEVEL FLOW IS NORTHERLY. IN FURTHER DISSECTING THE MODELS...THERE
IS AN 85H THETA-E BOUNDARY ALONG THE BLUE RIDGE FOR MUCH OF THE DAY.
FURTHERMORE...MID AND UPPER LEVEL JET STRUCTURE WOULD PROMOTE
SHOWERS TO FORM...ESPECIALLY IF LOW LEVEL MOISTURE IS SIGNIFICANT
ENOUGH. SO I AM CONVINCED SHOWERS WILL DEVELOP ACROSS THE SOUTH AND
EAST ON SATURDAY. HOWEVER...THINKING MODELS ARE OVER DONE ON
RAINFALL AMOUNTS WITH SOME DRIER AIR WORKING IN FROM THE NORTH.
THESE SHOWERS SHOULD FADE OR MOVE EAST OF THE AREA OVERNIGHT.
NEIGHBORING OFFICES IN THE EAST HAVE LOW CHANCE POPS FOR SUNDAY.
CONSIDERING THE FLIP-FLOP NATURE OF THE MODELS LATELY AND FORECAST
COLLABORATION...WILL ALSO HAVE LOW CHANCE POPS ACROSS THE PIEDMONT
SUNDAY. ANY SHOWERS WILL BE BRIEF AND THEREFORE LOOKING AT MORE OF A
DRY DAY. BY MONDAY MORNING...THE UPPER LEVEL LOW WILL TRACK TO THE
NORTHEAST AND HIGH PRESSURE FILLS IN BEHIND IT.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM EDT THURSDAY...
GFS IS DEFINITELY TRENDING TOWARD AN ECMWF SOLUTION NOW WITH MUCH
LESS AMPLITUDE WITH THE 500MB SHORT WAVE RIDING THROUGH THE UPPER
MIDWEST ON TUESDAY. PATTERN WILL ESSENTIALLY EVOLVE FROM A DEEP TROF
IN THE EAST ON SUNDAY TO A SPLIT FLOW REGIME BY MIDWEEK. HIGH
PRESSURE IS NOW PROGGED TO SET UP SHOP OFF THE COAST AND THIS WILL
BRING DEEP MOIST SLY FLOW INTO OUR AREA. ONE SURGE OF MOISTURE WILL
ARRIVE WITH A SHORT WAVE ON TUESDAY AND AGAIN ON THURSDAY WITH A BIT
OF A BREAK ON WEDNESDAY.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1245 PM EDT FRIDAY...
INITIAL BATCH OF SHOWERS AND ISOLATED STORMS NOW PUSHING OUT TO
EAST OF THE BLUE RIDGE WITH GUSTY WINDS ASSOCIATED WITH THE
LEADING EDGE OF THE CONVECTION. THIS WILL CONTINUE TO BRING
PERIODS OF IFR/MVFR AT KLWB AND PERHAPS KLYH THRU 19Z/3 PM.
ADDITIONAL SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ACROSS THE
EAST WITH SOME OF THIS COVERAGE LIKELY AFFECTING KDAN THIS
AFTERNOON. EXPECTING TO REMAIN VFR AT ALL OTHER SITES AS THE
REGION BRIEFLY SLIDES INTO A BREAK BETWEEN THE CURRENT WAVE AND
THE NEXT UPSTREAM IMPULSE OVER KY.
THIS NEXT WAVE WILL COMBINE WITH THE FRONT SINKING SOUTH TO BRING
ANOTHER ROUND OF SHRA/TSRA FROM WEST TO EAST LATE THIS AFTERNOON
INTO THIS EVENING. FRONT LOOKS TO SLIP THROUGH THE NW LATER
TONIGHT...AND PERHAPS REACHING THE VA/NC BORDER OVERNIGHT. LATEST
NAM QUITE BULLISH ON BRINGING IN IFR/LIFR FOG AND LOW CIGS BEHIND
THE EXITING SHRA THIS EVENING BUT LOOKS OVERDONE OUTSIDE OF SE WVA
WHERE HIGHER CONFIDENCE OF SEEING AT LEAST MVFR CIGS/VSBYS
TONIGHT. ELSW TRENDED CLOSER TO THE LATEST LAMP DATA WITH A COMP
TOWARD THE NAM LATE WHEN A PERIOD OF MVFR/IFR VSBYS/CIGS POSSIBLE
AT MOST LOCATIONS EXCLUDING KROA.
THE DEEPER MOISTURE ALONG THE FRONT GETS PUSHED INTO THE
CAROLINAS ON SATURDAY AND SUNDAY. HOWEVER WITH ANOTHER WAVE
RIPPLING ALONG THE FRONT TO THE SOUTH WILL LIKELY BE HARD TO ERODE
LOW CIGS OVER THE SOUTH UNTIL SAT AFTERNOON. SOME -RA ALSO
POSSIBLE MAINLY AROUND KDAN IN THE MORNING BUT WONT INCLUDE
MENTION ATTM WHILE KEEPING VFR CIGS MOST SPOTS UNTIL MID MORNING
AND INTO THE AFTERNOON AT KDAN. SHOULD FINALLY SEE CLOUDS AND A
RETURN TO VFR SAT NIGHT INTO SUNDAY WITH ONLY SOME RESIDUAL CLOUDS
AROUND OUT EAST SAT EVENING FOR NOW. LOW PRESSURE MOVING UP FROM
THE GULF WILL LIKELY BRING RAIN AND SUB VFR CONDITIONS LATER
MONDAY INTO TUESDAY FOLLOWED BY IMPROVING WEATHER TUESDAY.
&&
.EQUIPMENT...
THE KFCX DOPPLER RADAR WHICH SERVES THE ROANOKE AND SURROUNDING
AREA IS TENTATIVELY SCHEDULED TO BE TAKEN DOWN FOR SEVERAL DAYS
BEGINNING MONDAY OCTOBER 1ST FOR ITS UPGRADE TO DUAL POLARIZATION
TECHNOLOGY. NEIGHBORING DOPPLER RADARS AT STERLING VA (KLWX)...
WAKEFIELD VA (KAKQ)...RALEIGH NC (KRAX)...GREENVILLE-SPARTANBURG
SC (KGSP)...MORRISTOWN TN (KMRX)...AND CHARLESTON WV (KRLX) WILL
CONTINUE TO PROVIDE COVERAGE OVER PARTS OF THE KFCX AREA DURING
THE INSTALLATION.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...RCS
LONG TERM...MBS
AVIATION...AMS/JH/KM
EQUIPMENT...
Hazardous weather outlook, Sep 28, 4:43 AM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 AM EDT FRI SEP 28 2012
VAZ011-018>020-WVZ042>045-290945-
GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
543 AM EDT FRI SEP 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001>006-018>020-VAZ007-009-010-012>017-022>024-032>035-043>047-
058-059-290945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
543 AM EDT FRI SEP 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON INTO
THE EARLY EVENING. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 28, 12:45 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT FRI SEP 28 2012
NCZ019-281815-
WILKES NC-
145 PM EDT FRI SEP 28 2012
...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...
AT 142 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
BOOMER...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR WILKESBORO RESERVOIR AROUND 155 PM...BOOMER
AROUND 200 PM AND MORAVIAN FALLS AROUND 210 PM.
LAT...LON 3602 8135 3604 8139 3607 8143 3609 8143
3613 8112 3603 8112 3602 8117 3603 8118
3602 8125 3599 8133
DSSpecial weather statement, Sep 28, 12:48 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT FRI SEP 28 2012
NCZ004-005-VAZ032-043-044-281830-
HENRY VA-PATRICK VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-
148 PM EDT FRI SEP 28 2012
...STRONG THUNDERSTORMS WILL AFFECT HENRY...PATRICK...PITTSYLVANIA...
ROCKINGHAM AND STOKES COUNTIES...
AT 146 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF MARTINSVILLE CITY TO 5 MILES EAST OF PILOT MOUNTAIN...
MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR HANGING ROCK STATE PARK...LEATHERWOOD...
CHATMOSS...AND SANDY RIDGE AROUND 155 PM...MARTINSVILLE AIRPORT...
PRESTONVILLE...AND DANBURY AROUND 200 PM...SANDY RIVER...RIDGEWAY AND
AND RIDGEWAY AROUND 205 PM.
LAT...LON 3635 8045 3680 7982 3671 7926 3625 7997
DS
Special weather statement, Sep 28, 1:10 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT FRI SEP 28 2012
VAZ047-281845-
BUCKINGHAM VA-
210 PM EDT FRI SEP 28 2012
...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...
AT 207 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF BENT CREEK...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WINGINA AROUND 215 PM AND BUCKINGHAM AROUND
235 PM.
LAT...LON 3751 7878 3755 7883 3757 7882 3760 7884
3761 7882 3763 7883 3764 7881 3764 7872
3767 7872 3772 7853 3754 7850
DSSpecial weather statement, Sep 28, 1:20 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT FRI SEP 28 2012
VAZ044-058-281845-
HALIFAX VA-PITTSYLVANIA VA-
220 PM EDT FRI SEP 28 2012
...A STRONG THUNDERSTORM WILL AFFECT HALIFAX AND PITTSYLVANIA
COUNTIES...
AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF MT AIRY...MOVING EAST AT 35 MPH.
GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MT AIRY AROUND 225 PM...RIDGEWAY AROUND 230
PM...LEDA AROUND 235 PM AND NATHALIE AROUND 245 PM.
LAT...LON 3703 7896 3680 7887 3678 7935 3696 7936
Special weather statement, Sep 28, 1:30 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT FRI SEP 28 2012
NCZ005-006-281915-
CASWELL NC-ROCKINGHAM NC-
230 PM EDT FRI SEP 28 2012
...STRONG THUNDERSTORMS WILL AFFECT CASWELL AND ROCKINGHAM
COUNTIES...
AT 224 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM EDEN TO 5
MILES SOUTHWEST OF MADISON...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR DRAPER AROUND 235 PM...WENTWORTH...AND
BETHANY AROUND 240 PM...OREGON HILL...AND HARRISONS CROSSROADS AROUND
245 PM...MAYFIELD AROUND 250 PM...RUFFIN...AND REIDSVILLE AROUND 255
PM...PELHAM AND AND LAWSONVILLE AROUND 300 PM.
LAT...LON 3627 8004 3654 7989 3654 7933 3624 7952
Special weather statement, Sep 28, 1:48 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT FRI SEP 28 2012
VAZ044-058-281930-
HALIFAX VA-PITTSYLVANIA VA-
248 PM EDT FRI SEP 28 2012
...A STRONG THUNDERSTORM WILL AFFECT HALIFAX AND PITTSYLVANIA
COUNTIES...
AT 244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
INGRAM...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR NATHALIE AROUND 300 PM...CRYSTAL HILL AROUND
310 PM AND SOUTH BOSTON AROUND 315 PM.
LAT...LON 3693 7878 3664 7891 3668 7933 3686 7939
3699 7926Thunderstorm Wind, Pittsylvania
- When
- September 28, 1:54 PM EST
- Where
- Pittsylvania County, 0.77 mi SE of Whiteoak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.711, -79.392
A tree was blown down by thunderstorm winds along the 800 block of Mount View Road.
Thunderstorm Wind, Danville (C)
- When
- September 28, 1:54 PM EST
- Where
- Danville (C) County, 2.89 mi SSW of Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.544, -79.447
One tree was blown down by thunderstorm winds on Corning Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Washington, September 28, 20121 death · 1 event
- Flash Flooding in Texas, September 28, 2012$3.6 million · 5 events
- Tornado and Flash Flooding in Texas, September 28 to 29, 2012$552,000 · EF0 · 9 events
- Tornado and Flash Flooding in Texas, September 28 to 29, 2012$55,000 · EF0 · 4 events
- Dense Fog in Virginia, September 28, 201213 events
- Flash Flooding in Connecticut, September 28, 20127 events
- Damaging Winds in Virginia, September 28, 2012$7,000 · 53 kt wind · 4 events
- Hail in North Carolina, September 28, 20121 in hail · 3 events
- Waterspouts in Gulf of Mexico, September 28, 20123 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20123 events
- Flash Flood in New York, September 28, 20121 event
- Damaging Wind in New York, September 28, 2012$2,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414846, 414847.